Alert archive / Iowa / Freeze Warnings in 2008
Freeze Warning 3, NWS Quad Cities, IA
NWS Quad Cities, IA issued this freeze warning at Oct 26, 2008, 4:06 AM CDT for 18 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Oct 27, 2008, 1:00 AM CDT. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 26, 2008, 4:06 AM CDT (09:06 UTC)
- In effect from
- Oct 27, 2008, 1:00 AM CDT
- Expired
- Oct 27, 2008, 2:13 AM CDT
- In force
- 73 min
- Issued by
- NWS Quad Cities, IA
All 33 counties
Benton County, IA, Cedar County, IA, Clinton County, IA, Des Moines County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 44 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.1 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1694 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 473 m²/s²
- 0-3 km storm-relative helicity
- 481 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this freeze warning went out at Oct 26, 3:42 AM CDT, 24 minutes earlier.
Area forecast discussion, Oct 26, 3:42 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 AM CDT SUN OCT 26 2008
.SYNOPSIS...
POWERFUL COLD FRONT PUSHING THROUGH EASTERN IOWA TO NEAR THE
MISSISSIPPI RIVER AND WILL CONTINUE TO PLOW THROUGH IL THIS MORNING.
VERY STRONG WINDS TODAY INTO THIS EVENING WILL BE A HIGHLIGHT OF
THIS EVENT. MUCH COLDER WEATHER...DECEMBER LIKE...INTO EARLY NEXT
WEEK BEFORE MODERATION TAKES PLACE LATER IN THE WEEK.
&&
.SHORT TERM...TODAY AND TONIGHT...
FRONTOGENETIC FORCING MOVING THROUGH PORTIONS OF THE DVN CWA EARLY
THIS MORNING PRODUCING AN AREA OF LIGHT RAIN...MAINLY A TRACE-.10
EVENT. OPERATIONAL MODELS SEEM TO HAVE MISSED THIS STRONG LIFT AND
MOISTENING OF THE LOW LEVELS. THIS FORCING TO MOVE SOUTHEAST ACROSS
THE CWA EARLY THIS MORNING. GETTING SOME GUSTS TO 40 MPH AS
EVAPORATIVE COOLING DRAGS SOME OF THE STRONGER WINDS ALOFT TO THE
SURFACE. ONCE THE RAIN ENDS THESE WINDS SHOULD SETTLE DOWN A BIT
BEFORE THE WIND MACHINE REALLY CRANKS UP LATE THIS MORNING THROUGH
THE EVENING. HAVE CONTINUED WIND ADVISORY FOR ENTIRE CWA BUT HAVE
ADJUSTED START TIME TO 11 AM. WITH STEEP LAPSE RATES...850 MB WINDS
TO 50 KNOTS...MID LEVEL WINDS TO 80 KNOTS...STRONG COLD AIR
ADVECTION AND DECENT PRESSURE RISES WIND ADVISORY SHOULD EASILY
VERIFY. EXPECT SUSTAINED WINDS OF 30-40 MPH WITH GUSTS 45-50 MPH. IT
IS POSSIBLE A FEW SPOTS MAY BRIEFLY REACH WARNING CRITERIA SO THIS
WILL HAVE TO BE MONITORED. AS CYCLONIC FLOW TAKES OVER LATE THIS
AFTERNOON INTO TONIGHT THERE WILL BE A SLIGHT CHANCE OF SNOW SHOWERS
IN THE FAR NORTHERN CWA.
JUST AS THE WIND ADVISORY EXPIRES AT 1 AM TONIGHT ATTENTION THEN
TURNS TO FREEZING TEMPERATURES THUS HAVE ISSUED A FREEZE WARNING
FROM 1 AM TO 9 AM TONIGHT INTO MONDAY MORNING. THIS IS FOR ALL
COUNTIES IN OUR CWA EXCEPT ALONG HIGHWAY 20 IN IA WHERE THEY HAVE
ALREADY HAD A FREEZE. WITH GUSTY WINDS TONIGHT AND SOME CLOUDS
AROUND TEMPERATURES IN SOME AREAS WILL JUST BARELY FALL BELOW THE
FREEZING MARK. NONETHELESS A FREEZE EXPECTED OVER THE ENTIRE CWA AS
VERY COLD AIRMASS INVADES THE MIDWEST.
MAXMIMUM TEMPERATURES MOST LIKELY WILL OCCUR THIS MORNING WITH
STEADY OR FALLING TEMPERATURES THIS AFTERNOON.
..HAASE..
.LONG TERM...MONDAY THROUGH NEXT SATURDAY...
ON MON... VORT MAX AND SECONDARY JET MAX DIVE DOWN WESTERN SIDE OF
LONGWAVE TROUGH... AND PASS MAINLY WEST OF CWA. THIS MAY BE
SUFFICIENT FOR SOME LIGHT PCPN... ESPECIALLY IN THE AM. FCST
SOUNDINGS AND THERMAL PARAMETERS SUPPORT SNOW... AND HAVE LEFT IN
THE MENTION OF FLURRIES. BY AFTN... PCPN POTENTIAL MAY SHIFT EAST OF
THE MISSISSIPPI OR POSSIBLY EAST OF CWA ALL TOGETHER... BUT LEFT IN
THE MENTION ALL AREAS WITH STEEP LOW LEVEL LAPSE RATES AND LOW LEVEL
MOISTURE. LOW LEVEL WET BULB ABOVE 32F AND AIR TEMPS AROUND 40F
SUGGEST COULD BE FLURRY/SPRINKLE MIX ALL BUT FAR SOUTH WHERE JUST
SPRINKLES. OPTED TO CHANGE FROM SCT WORDING TO CHC GIVEN MODELS
SHOWING SOME VERY DRY AIR NEAR SFC WITH DEWPTS AROUND 20F OR IN THE
L20S... WHICH MAY MAKE IT DIFFICULT FOR PCPN TO REACH GROUND.
LINGERING TIGHT MSLP GRADIENT AND MIXING WILL MAKE FOR ANOTHER WINDY
DAY... WITH NAM AND GFS BUFR SOUNDINGS SHOWING 24-28 KTS AT TOP OF
MIXED LAYER... WHICH CAN GIVE IDEA OF POTENTIAL FOR PEAK GUSTS.
BRISK NORTHWEST WINDS AND CLOUDS COULD MAKE IT A STRUGGLE TO REACH
40 DEGS IN SOME LOCATIONS ESPECIALLY NORTH/EAST. OVERALL THOUGH...
L40S WITH POSSIBLY FEW SITES NEAR 45F FAR SOUTH. COLDEST NIGHT OF
THE FALL SEASON LOOKS TO BE ON TAP MON NIGHT FOR MANY AREAS WITH
WIDESPREAD LOWS IN THE 20S. SIDED TOWARD THE WARM SIDE OF BLEND EAST
WHERE SUGGESTIONS OF SOME CLOUDINESS THROUGH THE NIGHT WHILE ENOUGH
OF LINGERING MSLP GRADIENT TO KEEP BL MIXED. WENT TOWARD COLD SIDE
OF BLEND WEST WHERE CLEARING EXPECTED WITH SOME DECOUPLE IN WIND AS
SFC RIDGE AXIS AND INCOMING SUBSIDENCE BUILDS INTO WESTERN IA. IF
WINDS WERE TO DROP BELOW 5 KTS FOR ANY LENGTH THEN LOCAL MIN TEMP
TECHNIQUE USING PROGGED H85 TEMPS AND STRENGTH OF RADIATIONAL
COOLING WOULD SUPPORT UPPER TEENS IN SOME NORTH/WEST LOCALES.
ON TUE... CWA LARGELY REMAINS ENTRENCHED WITHIN CYCLONIC FLOW AS SFC
RIDGE AXIS SLOWLY BUILDS TOWARD REGION. MODELS SHOW WARM AIR SPILLING
OVER TOP OF RIDGE TOWARD CWA... BUT MOSTLY OVER THE TOP AND NOT
REALIZED WITH SFC WINDS BELOW 10 KTS... THUS LOWERED MAXES A BIT
ESPECIALLY IN THE NORTH/EAST. COULD STILL BE 1-3 DEGS TOO WARM MANY AREAS.
MINS TUE NIGHT CHALLENGING. ECMWF SHOWS MORE AMPLIFICATION TO SFC RIDGE
AND WOULD SUGGEST WIDESPREAD LOWS AGAIN IN THE 20S... WITH SOME AREAS AS
COLD OR POSSIBLY COLDER THAN MON NIGHT. MEANWHILE THE GFS IS SOMEWHAT
FLATTER WITH RIDGING AND SHOWS LOW LEVEL WINDS BACKING TO SOUTHWEST WHICH
WOULD KEEP MINS A LITTLE WARMER THAN THOSE OF MON NIGHT. HAVE LEFT THE
GOING MINS ALONE AS HOPEFULLY BETTER CLARITY NEXT 1-2 MODEL RUNS.
WED-SAT...
DEEP LONGWAVE TROUGH WILL PUSH OFF THE EAST COAST BY LATE WEEK... ALLOWING
FOR RIDGING AND SIGNIFICANT HEIGHT RISES ACROSS CENTRAL CONUS. MODELS
SHOW SOME INDICATION OF LOW AMPLITUDE SHORTWAVE AND ATTENDANT SFC FRONT
RACING EASTWARD FROM THE PACIFIC AND BREAKING THROUGH RIDGE AFFECTING THE
REGION THURS NIGHT INTO FRI. DEEP MOISTURE CUT OFF WITH SFC RIDGING INTO
THE GULF OF MEXICO WITH MAINLY DRY MODIFIED MP AIR... THUS NO PCPN.
ROLLER COASTER RIDE ON TEMPS EXPECTED WITH READINGS CLIMBING TO AT OR ABOVE
NORMAL AHEAD OF SHORTWAVE AND FRONT BEFORE SLIPPING BACK NEAR TO BELOW NORMAL
NEXT WEEKEND. ..05..
&&
.AVIATION...
AREA OF LIGHT RAIN MOVING THROUGH SOUTHEAST IOWA EARLY THIS MORNING
OTHERWISE VFR CONDITIONS TODAY INTO TONIGHT. BIG WEATHER EVENT WILL
BE VERY STRONG NORTHWEST WINDS FOR MUCH OF TODAY AND THIS EVENING.
EXPECTING SUSTAINED WINDS OF 25-35 KNOTS WITH GUSTS 40-45 KNOTS.
CAUTION ADVISED ESPECIALLY DURING TAKEOFFS AND LANDINGS WITH SUCH
STRONG WINDS AND BE ON THE LOOKOUT FOR OCNL LOW LEVEL MOD TURB.
..HAASE..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FREEZE WARNING FROM 1 AM TO 9 AM CDT MONDAY FOR BENTON-CEDAR-
CLINTON-DES MOINES-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-
JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
WASHINGTON.
WIND ADVISORY FROM 11 AM THIS MORNING TO 1 AM CDT MONDAY FOR
BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-
HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-
LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...FREEZE WARNING FROM 1 AM TO 9 AM CDT MONDAY FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
WIND ADVISORY FROM 11 AM THIS MORNING TO 1 AM CDT MONDAY FOR
BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-
MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-
WHITESIDE.
MO...FREEZE WARNING FROM 1 AM TO 9 AM CDT MONDAY FOR CLARK-SCOTLAND.
WIND ADVISORY FROM 11 AM THIS MORNING TO 1 AM CDT MONDAY FOR
CLARK-SCOTLAND.
&&
HAASE/MCCLUREHazardous weather outlook, Oct 25, 5:00 AM CDT, 23 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT SAT OCT 25 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-261000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 500 AM CDT SAT OCT 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG COLD FRONT WILL SWEEP ACROSS THE OUTLOOK AREA ON SUNDAY USHERING IN VERY STRONG WINDS AND MUCH COLDER AIR. NORTHWEST WINDS SUSTAINED AT 25 TO 35 MPH...WITH GUSTS TO AROUND 55 MPH ARE LIKELY IN THE WAKE OF THE COLD FRONT SUNDAY AFTERNOON AND EVENING. A WIND ADVISORY IS LIKELY ACROSS MUCH OF THE AREA SUNDAY INTO SUNDAY EVENING...WITH SOME AREAS POSSIBLY REQUIRING A HIGH WIND WARNING. A FEW FLURRIES MAY ALSO ACCOMPANY THE VERY STRONG WINDS AND MUCH COLDER AIR. A WIDESPREAD HARD FREEZE IS LIKELY SUNDAY NIGHT WITH LOWS IN THE 20S TO NEAR 30 DEGREES. THIS WILL END THE GROWING SEASON OVER MOST OF THE OUTLOOK AREA. THE COLDEST AIR SO FAR THIS SEASON IS EXPECTED TO LINGER THROUGH THE FIRST HALF OF NEXT WEEK...WITH TEMPERATURES REMAINING MUCH BELOW NORMAL THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 11:12 AM CDT | High Wind Warning | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more | 9 hr |
Nearby
Freeze Warnings in Iowa, 2008Freeze Warnings in Illinois, 2008Freeze Warnings in Missouri, 2008Every freeze warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.